Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 122, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2013, 7:22 PM CDT for Worth County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2013, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 12, 2013, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:49 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:02 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 12, 6:02 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 602 PM CDT WED JUN 12 2013 .UPDATE... ISSUED AT 554 PM CDT WED JUN 12 2013 CONTINUE WITH STORMS NORTHEAST AND TAPERING OFF STORMS SOUTHEAST EARLIER IN THE EVENING. BUMPED WINDS UP BEHIND THE LOW AS WINDS CONTINUE TO GUST TO NEAR 40 MPH OVER THE NORTHWEST AT THIS TIME. EXPECT WINDS TO DIMINISH AFTER SUNSET. CONTINUE SEVERE THREAT ACROSS THE NORTHEAST THIS EVENING. && .SHORT TERM.../TONIGHT /... ISSUED AT 337 PM CDT WED JUN 12 2013 STRONG SHORT WAVE EVIDENT ON WATER VAPOR OVER SOUTHWEST MN IS CURRENTLY SLIDING SOUTHEAST. FORCING AHEAD OF THIS COMBINED WITH MUCAPES OF 2500 TO 3000 J/KG AND 40 TO 55KTS OF SHEAR AND A SURFACE LOW OVER CENTRAL IOWA WITH A FRONTAL BOUNDARY EXTENDING TOWARDS THE HIGHWAY 20 CORRIDOR WILL LEAD TO A BRIEF PERIOD OF EXPLOSIVE THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL INTO NORTHEAST IOWA BEFORE PUSHING INTO FAR EASTERN IOWA. FOR AT LEAST A FEW HOURS NORTH CENTRAL IOWA WILL BE UNDER THE GUN WITH ALL MODES OF SEVERE WEATHER POSSIBLE. BY 00Z HOWEVER THE SURFACE LOW WILL BE IN EASTERN IOWA WITH THE WARM FRONTAL BOUNDARY INTO FAR NORTHEAST IOWA AND SOUTHERN WISCONSIN/NORTHERN ILLINOIS. THIS SHOULD SIGNIFICANTLY REDUCE THE SEVERE THREAT FOR CENTRAL IOWA. WE CURRENTLY HAVE A TORNADO WATCH IN EFFECT FOR THE AREA WHICH I WOULD EXPECT TO BE LET GO FOR CENTRAL IOWA BY 00Z BASED ON CURRENT TRENDS. FOR THE REST OF TONIGHT...A RELATIVELY STRONG NORTHWEST FLOW WILL ENTER ON THE BACKSIDE OF THE SURFACE LOW SO I EXPECT WINDS TO INCREASE FOR AT LEAST OF BRIEF TIME THIS EVENING TO 15 TO 25 MPH. CLOUDS SHOULD DIMINISH FORECAST AREA-WIDE BY 06Z ALTHOUGH TIME HEIGHT CROSS SECTIONS SHOW A COUPLE DIFFERENT LAYERS OF MOISTURE ADEQUATE ENOUGH FOR A SCATTERED TO BROKEN CLOUD DECK THROUGH 09Z. TEMPS WILL BE FAIRLY COOL NORTH TONIGHT AS SOME PRETTY STRONG COLD ADVECTION...FOR JUNE...OCCURS WITH HIGH PRESSURE BUILDING IN. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/... ISSUED AT 337 PM CDT WED JUN 12 2013 MAIN CONCERNS WILL BE EXPECTED RAINFALL AND POTENTIAL STORMS OVER THE WEEKEND. MODELS CONTINUE TO SHOW QUICK RECOVERY FROM MINOR RIDGE APPROACHING THE AREA FOR THURSDAY INTO THURSDAY EVENING. WARM AIR ADVECTION ALREADY BEGINNING TO ASSERT ITSELF ACROSS THE AREA. SOME OVERNIGHT CONVECTION IS POSSIBLE AFTER MIDNIGHT WITH FRIDAY SEEING A FEW PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION WITH THE POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER SATURDAY AFTERNOON. BY SATURDAY MORNING ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO CENTRAL IOWA WITH A WARM FRONT EXTENDING ACROSS THE EAST BY AFTERNOON. THIS WOULD KEEP THE SOUTHERN AREAS IN THE WARM SECTOR WITH THE NORTH ALONG THE BOUNDARY. AMPLE MOISTURE AND SHEAR WILL ONCE AGAIN RESULT IN A POTENTIAL FOR SEVERE WEATHER...POSSIBLY SOME LOCALLY HEAVY RAINFALL AS WELL OVER THE WARM FRONTAL ZONE. THE PATTERN LOOKS TO CONTINUE ESTABLISHED OVER THE REGION SUNDAY INTO MONDAY WITH A THIRD WAVE TRACKING EAST NORTHEAST THROUGH THE REGION FOR SUNDAY NIGHT AND MONDAY. THIS WILL ONCE AGAIN BRING THE POTENTIAL FOR ADDITIONAL RAIN AND SEVERE WEATHER. A RIDGE OF HIGH PRESSURE IS EXPECTED TO CROSS THE REGION ON TUESDAY WITH LEE SIDE TROUGHING BACK ACROSS THE CENTRAL PLAINS AND MIDWEST TOWARD WEDNESDAY AND THURSDAY OF NEXT WEEK. AT THIS TIME THE SLOWER EURO SEEMS MORE REASONABLE GIVEN THE TIMING OF SYSTEMS OVER THE NEXT 5 TO 7 DAYS. HIGHS THROUGH THE PERIOD WILL REMAIN NEAR NORMAL FOR MOST OF THE EXTENDED PERIOD WITH LOWS IN THE LOWER TO MID 60S. THE ONLY EXCEPTION WILL BE IMMEDIATELY FOLLOWING THE COOL FRONTAL PASSAGE WHICH WILL LIKELY DROP MINS INTO THE MID 50S TO LOWER 60S. AT THIS TIME THERE IS AN INCREASED LIKELIHOOD OF SEVERAL INCHES OF RAINFALL OVER THE NEXT 5 TO 7 DAYS. THOUGH CONFIDENCE REMAINS LOW AS TO WHICH AREAS MIGHT BE AFFECTED THE MOST...RAINFALL AMOUNTS WILL BE MONITORED OVER THE NEXT WEEK TO ADDRESS ANY CONCERNS REGARDING POTENTIAL FOR REPEATED RAINFALL AND POSSIBLE FLOODING. && .AVIATION...12/00Z ISSUED AT 554 PM CDT WED JUN 12 2013 MAIN CONCERNS ARE EARLY CONVECTION AND WIND POTENTIAL FOR THE NEXT FEW HOURS NORTH. LOWER CIGS HAVE DEVELOPED BEHIND THE LOW AND EXPECT SOME MVFR CONDITIONS OVER THE NORTH AND WEST BRIEFLY PRIOR TO ENTIRE SYSTEM PULLING EAST AFT 05Z. UNLESS ADDITIONAL DEVELOPMENT TAKES PLACE OVER THE SOUTH...WHERE CONVERGENCE IS WEAKER...SOUTH WILL MAINLY SEE AN INCREASE IN WESTERLY WINDS FOR THE NEXT SEVERAL HOURS. KMCW AND KALO STILL MAY SEE SOME SEVERE STORMS OVER THE NEXT 2 HOURS THROUGH ABOUT 01Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...FAB LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 12, 7:09 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 709 PM CDT WED JUN 12 2013 IAZ006-007-016-017-025>028-036>039-050-140015- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- 709 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MID EVENING MAINLY ALONG AND NORTH OF HIGHWAY 20. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THESE STORMS THROUGH MID EVENING. THESE STORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED FOR THE NEXT FEW HOURS. IAZ004-005-015-023-024-033>035-044>049-057>062-070>075-081>086- 092>097-140015- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 709 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT GUSTY WINDS TO NEAR 40 MPH ARE EXPECTED THROUGH THIS EVENING BEHIND A STRONG COLD FRONT MOVING THROUGH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
In the hours before
Local storm report, Jun 12, 6:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 4 NW DUMONT 42.79N 93.03W
06/12/2013 FRANKLIN IA TRAINED SPOTTER
&&
JJOHNSONSpecial weather statement, Jun 12, 6:33 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT WED JUN 12 2013 IAZ004>006-015-016-023>025-034>036-046-047-058-059-130145- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-CALHOUN-WEBSTER-HAMILTON-GREENE-BOONE-GUTHRIE-DALLAS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...JEFFERSON...BOONE... GUTHRIE CENTER...ADEL 633 PM CDT WED JUN 12 2013 ...GUSTY WINDS DEVELOPING OVER NORTH CENTRAL IOWA... A STRONG COLD FRONT IS MOVING ACROSS WESTERN IOWA. ACCOMPANYING THE FRONT WINDS HAVE INCREASED TO 30 MPH AND HAVE BEEN GUSTING TO NEAR 40 MPH. OVER THE NEXT SEVERAL HOURS WINDS MAY GUST TO NEAR 40 TO 45 MPH AT TIMES OVER PORTIONS OF WESTERN AND CENTRAL IOWA. STRONGER WINDS MAY ALSO IMPACT THE REMAINDER OF CENTRAL IOWA OVER THE NEXT 3 TO 5 HOURS. PERSONS TRAVELING ACROSS THE REGION SHOULD REMAIN ALERT TO INCREASING WINDS...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. REV
Local storm report, Jun 12, 6:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 3 E ALEXANDER 42.81N 93.42W
06/12/2013 FRANKLIN IA TRAINED SPOTTER
REPORT OF DAMAGED OUTBUILDING AND GRAIN BIN. TIME
ESTIMATED BY RADAR.
&&
AWBLocal storm report, Jun 12, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 5 N HAMPTON 42.82N 93.20W
06/12/2013 FRANKLIN IA LAW ENFORCEMENT
CERRO GORDO DISPATCH RECEIVED A CALL FROM A SPOTTER THAT
A TORNADO WAS ON THE GROUND 5 MILES NORTH OF HAMPTON OR
SOUTHEAST OF CHAPIN, IA
&&
FBOKSALocal storm report, Jun 12, 6:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 1 NW BELMOND 42.86N 93.62W
06/12/2013 WRIGHT IA 911 CALL CENTER
WRIGHT COUNTY REPORTED TORNADO DAMAGE WITH POWER LINES
DOWN AND A POSSBILE LP GAS LEAK.
&&
FBOKSALocal storm report, Jun 12, 7:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HEAVY RAIN NORTHWOOD 43.44N 93.22W
06/12/2013 M1.97 INCH WORTH IA CO-OP OBSERVER
CO-OP OBSERVER MEASURED 1.97 INCHES OF RAINRALL FROM 6 PM
TO 630 PM
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:10 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 35 min |
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 41 min |
| Jun 12, 7:51 PM CDT | Tornado Warning | DMX | Bremer | 24 min |
| Jun 12, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 19 min |
| Jun 12, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 18 min |
| Jun 12, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 50 min |
| Jun 12, 8:30 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 13, 2:24 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Worth | 24 hr |
| Jun 13, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jun 13, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Jun 13, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 54 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.